What Drugs Cause QT Prolongation?

The prolongation of the QT interval can be the origin of a polymorphic ventricular tachycardia called “torsion of tips” (TdP or Torsades de Pointes), which can occur through syncope, dizziness or palpitations. It usually resolves spontaneously and, in some cases, produces ventricular fibrillation and could be associated with sudden cardiac death.
This adverse effect that certain medicines imply that, the benefit-risk ratio may be unfavorable and should be considered both in the prescription and in the authorization of a new medicine.

The mechanism by which certain medications prolong the QT interval is usually due to the blocking of cardiac potassium channels.

The incidence of TdP produced by medications is not established, although it is assumed that it is very low.

What Drugs Cause QT Prolongation?

Among the best-known medications that prolong the QT interval are antiarrhythmics. However, it has been observed that there are more drugs that have this side effect such as some antihistamines, antibiotics, antivirals, antifungals, antiemetics, neuroleptics, antidepressants, among others.

The contraindication of medications such as citalopram, escitalopram, ondansetron, and domperidone has been described related to the risk of producing dose-dependent prolongation of the QT interval.

Citalopram, escitalopram, and ondansetron are contraindicated in patients with a history of prolonged QT interval or congenital Long QT segment, as well as with concomitant use with drugs with the ability to prolong the QT interval. Caution is advised in patients in whom other risk factors for developing TdP coexist, such as in those with congestive heart failure, myocardial infarction, bradyarrhythmias or predisposition to hypokalemia or hypomagnesemia (low levels of potassium and magnesium) due to disease or concomitant medication.

The informative note of domperidone concludes that it may be associated with a slight increase of the risk of serious ventricular arrhythmias or sudden cardiac death, in particular in patients older than 60 years or in patients who use a daily dose greater than 30 mg.

It is recommended to use the lowest possible effective dose, both in adults and children. It is recommended use with caution in patients with a history of QT interval prolongation, with significant electrolyte disturbances, with underlying cardiac diseases such as congestive heart failure and in elderly patients.

The absence of consistent data of azithromycin seemed to have a cardiotoxicity profile safer with respect to erythromycin and clarithromycin.

However, in March 2013, the FDA has reported the ability of azithromycin to prolong the QT interval and produce TdP.

Before doctors prescribe a medication to a patient that has the capacity to prolong the QT interval is important:

Assess the possible risk factors that may be present (bradycardia, alterations electrolyte, cardiac, endocrine pathologies, etc.) because the risk could be greater than the benefit and the prescription is contraindicated.

Check if it is going to be used in combination with other medications that prolong the QT interval or that inhibit the metabolism, because the ability to prolong is enhanced the QT interval and the risk of producing TdP.

Do not exceed the recommended dose.

Perform a measurement of the QT interval in the electrocardiogram prior to administration of the drug with the ability to prolong the QT interval and avoid its prescription in patients with a slightly prolonged QT interval.

Once the medicine has been prescribed with the capacity to prolong the QT interval is recommended:

Assess the possible occurrence of risk factors that can potentiate the risk of proarrhythmia.

When you need to add a medication, you have to consider if you have the capacity to prolong the QT interval, if it is an inhibitor enzymatic or if any of the factors of development risk of TdP.

Conclusion

For the cardiologist, there is no doubt that a patient with long QT syndrome (LQTS), congenitally referred to as LQTS, must be closely followed and eventually treated.

The specialist is also aware of the existence of an acquired long QT syndrome (and the risks involved), although it is generally considered associated with drugs, most of which are blockers of potassium channels responsible for cardiac repolarization.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.